Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 29, NWS Birmingham, AL

December 9, 2018Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 9, 2018, 9:51 AM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Dec 9, 2018, 4:15 PM CST. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Dec 9, 2018, 9:51 AM CST (15:51 UTC)
In effect from
Dec 9, 2018, 4:15 PM CST
Expired
Dec 10, 2018, 9:14 AM CST
In force
17 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1). The gauge peaked at 25.13 ft at Dec 10, 2018, 2:00 AM CST.

actionminormoderate204012/0912/1012/11
Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

224 
WGUS44 KBMX 091551
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
951 AM CST Sun Dec 9 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker 
  Counties.

Heavy rains of 2 to 4 inches have fallen since Friday across Central
Alabama. As a result, rises are occurring along the Locust Fork at Sayre.
A Flood Warning is now in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-100351-
/O.NEW.KBMX.FL.W.0029.181209T2215Z-181211T0853Z/
/SAYA1.1.ER.181209T2215Z.181210T1200Z.181210T2053Z.NO/
951 AM CST Sun Dec 9 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Locust Fork At Sayre.
* from this afternoon to late Monday night...or until the warning is 
  cancelled.
* At  9:00 AM Sunday The stage Was 21.9 feet. 
* Flood stage is 25 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by late this afternoon and 
  continue to rise to near 27.9 feet by tomorrow morning . The river 
  will fall below flood stage by tomorrow early afternoon .
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
2 follow-up statements
690 
WGUS84 KBMX 100134
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
734 PM CST Sun Dec 9 2018


...A flood warning continues for the Locust Fork At Sayre...

.Heavy rains of 2 to 4 inches have fallen since Friday across Central
Alabama. As a result, rises are occurring along the Locust Fork at Sayre.
A Flood Warning remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Monday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-101333-
/O.EXT.KBMX.FL.W.0029.000000T0000Z-181211T0527Z/
/SAYA1.1.ER.181210T0322Z.181210T1200Z.181210T1727Z.NO/
734 PM CST Sun Dec 9 2018

The Flood Warning continues for
  The Locust Fork At Sayre.
* until Monday evening...or until the Warning is cancelled.
* AT  7:00 PM Sunday the stage was 24.5 feet. 
* Minor flooding is forecast.
* Flood stage is 25.0 feet. 
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 26.0 feet by tomorrow morning . The river will fall below 
  flood stage by tomorrow late morning .
* Impact...At 25.0 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
728 
WGUS84 KBMX 101514
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
914 AM CST Mon Dec 10 2018


...The flood warning is cancelled for the Locust Fork At Sayre...

.Levels are now falling along the Locust Fork at Sayre and the river 
has fallen below flood stage. The flood warning for the Locust Fork 
at Sayre is no longer in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event.

&&

ALC073-125-127-101544-
/O.CAN.KBMX.FL.W.0029.000000T0000Z-181211T0527Z/
/SAYA1.1.ER.181210T0600Z.181210T0900Z.181210T1135Z.NO/
914 AM CST Mon Dec 10 2018

The Flood Warning is cancelled for
  The Locust Fork At Sayre.
* AT  8:00 AM Monday the stage was 24.7 feet. 
* Fell below flood stage at  5:35 AM Monday.
* Flood stage is 25 feet. 
* Forecast...The river will continue to fall during the next few 
  days.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 9, 5:40 AM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Dec 9, 5:40 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
540 AM CST Sun Dec 9 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

The main bulk of the rain and possible gravity wave have pushed out
of the area this morning. Meanwhile another spoke energy
providing lift is moving through eastern counties and will exit
the area by 5 am. The main upper low is sliding east across
western Tennessee into middle Tennessee and will lift east
northeast during the day. The main surface low is now northeast of
Apalachicola and will continue to slide east through the morning.
In between we will see scattered showers throughout the day as
spokes of energy slide between the two systems. It will be another
cold day, with the best rain chances in the northwest this
morning, then the northeast this afternoon. The upper low will be
slow to move away from the area and could result in precipitation
continuing through the night and into Monday, but more on Monday
in the long term.

For tonight, temperatures will begin to fall in the west, but the
precipitation there should be done. The northeast, the precipitation
will still be around but the temperatures will not be as cold since
the cloud cover will help keep the area a touch warmer. However,
looking at the atmospheric column there is a chance that some
flurries will mix in across the northeast late this evening. With
temperatures expected to remain above freezing at the surface and
overall fairly light precipitation, accumulations are not expected
on the surface. Highs today will be in the 40s, with lows dropping
into the 30s and low 40s.

16

.LONG TERM...
Monday through Sunday.

The surface low is well into the Atlantic by Monday morning, but the
larger scale upper level trough is still hanging back over much of
the eastern half of the CONUS. Another upper level low swings
through the trough during the day Monday, leading to at least some
chance for scattered showers, mainly across Eastern and Northeastern
portions of Central AL. I can't rule out a few flurries in Cherokee
County early Monday morning, but this should be short-lived and no
accumulation is expected. Otherwise, Monday will be another cold
day across Central AL with highs not making it out of the 40s.

By midnight Monday evening, the main trough axis has pushed east of
our area, allowing ridging to build in from the west. This will
clear out any remaining rain chances overnight into Tuesday morning.
High pressures remains in place across the Southeastern CONUS
through at least Wednesday evening, so expect Tuesday and Wednesday
to be drier and colder with the cold air mass in place.

Meanwhile, on Wednesday, a shortwave trough is swinging through the
Southern Plains and steadily weakens as a stronger trough digs into
the Rockies. The shortwave energy gets ejected eastward into the MS
River Valley early Thursday morning. This will increase our rain
chances from west to east during the day Thursday. The stronger
trough deepens and forms a closed upper level low over the Southern
Plains by Thursday afternoon, leading to the development of a
surface low that will push eastward into the ArkLaTex in the
afternoon. Rain becomes widespread Thursday evening through Friday
as the surface low slides eastward through the Gulf States. Winds
will also increase as the surface pressure gradient tightens with
the approaching low. At this time, instability looks limited with
this system, as was with this previous system, so I have not
mentioned any thunder in the forecast, but this will need to be
monitored in coming days. Also, guidance has temperatures running
roughly 5-10 degrees warmer with this system compared to the one
from yesterday, so this should prevent any winter precip talk in
the extended forecast for now.

The trough pushes east of our area through the overnight hours into
Saturday morning, so we'll see a gradual decrease in rain chances
into the weekend as ridging builds back into the region.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Ceilings are dropping and will remain low through the day. Look
for IFR cigs through the period with winds of 7 to 10 kts. May
even see some LIFR cigs by 6z at all sites. Periods if light rain
will be possible across the north with a few areas of drizzle
today in the south.

16

&&

.FIRE WEATHER...

Scattered rain possible today and Monday. Drier conditions
expected Tuesday and Wednesday next week, ahead of the next rain
system. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     42  35  43  28  50 /  90  30  40  20   0
Anniston    42  36  44  29  52 /  70  40  30  20   0
Birmingham  44  35  43  28  51 /  70  20  20  20   0
Tuscaloosa  45  36  45  30  53 /  40  20  10  10   0
Calera      44  35  44  31  52 /  50  20  20  20   0
Auburn      42  36  45  34  53 /  50  20  20  20   0
Montgomery  47  38  47  33  54 /  50  20  10  10   0
Troy        48  37  46  34  54 /  40  20  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 9, 4:01 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
401 AM CST Sun Dec 9 2018

ALZ011>015-017>050-101315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
401 AM CST Sun Dec 9 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Weekend rainfall is expected to result in minor flooding along
portions of the Tombigbee River beginning this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Weekend rainfall is expected to result in minor flooding along
portions of the Black Warrior River beginning Monday morning. Minor
flooding could continue through mid to late week. These forecasts are
based on projected rainfall amounts and may need to be adjusted
based on new forecasts or observed trends.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 8:46 PM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 5 more3 hr
Dec 8, 10:44 PM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more3 hr

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.